Radiology: Delayed contrast reactions with CT more common than thought

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

Continued growth in the use of contrast-enhanced CT suggests a need for greater awareness and attention to prevention and management of delayed adverse reactions caused by the contrast agent, according to a study published in the June edition of Radiology.

Shaun Loh, MD, MBA, and colleagues from the departments of diagnostic radiology, dermatology, pathology and biostatistics at the University of California, Davis Medical Center in Sacramento, Calif., compared the incidence of delayed adverse reactions in patients undergoing unenhanced CT to those undergoing contrast-enhanced CT with the low-osmolar nonionic contrast agent iohexol (Omnipaque, GE Healthcare).

“Delayed adverse reactions resulting from the parenteral administration of iodinated contrast agents are more common than previously appreciated…may be moderate in severity, and are often ascribed to causes other than contrast media,” explained the authors.

The HIPAA-compliant, single-site study recruited 539 patients (258 receiving iohexol and 281 not receiving contrast material) who were undergoing CT for routine indications. Each participant was asked to fill out a questionnaire following the exam, describing any delayed adverse reaction they may have experienced one hour or later following the exam. On the questionnaire, the researchers included rash, skin redness, skin swelling, nausea, vomiting and dizziness, among other symptoms.

Direct telephone contact for further assessment was utilized for the follow-up of certain patients and any patients who were suspected of having moderately severe cutaneous reactions were invited to return for a complete dermatologic clinical assessment, including skin biopsy, if need be, said the researchers.

Loh and colleagues observed delayed adverse reactions in 37 of the 258, or 14.3 percent of the patients who received contrast-enhanced CT. In the control group, or the participants who underwent unenhanced CT, seven of 281, or 2.5 percent of the cohort experienced delayed adverse reactions. The most common manifestations of these reactions noted by the participants were skin rash or redness, swelling and headache.

Of the skin symptoms, the delayed adverse reactions included generalized rashes of the face, neck, chest, back and extremities, which were often associated with swelling, erythema and pruritus, wrote the authors.

While the authors noted that delayed adverse reactions are “generally considered to be mild and non-life threatening, some can be moderate to severe.” And the findings of the study should alert radiologists to the frequency of delayed adverse reactions within patients undergoing contrast-enhanced CT, said Loh and colleagues.

“Given the continual and dramatic increase in the utilization of contrast-enhanced CT, the implications are for a substantial occurrence of patient morbidity in need of clinical strategies for treatment,” the study concluded.